A Brazilian study reports that adverse events occurred in approximately two thirds of patients with Crohn’s disease who were taking the anti-tumor necrosis factor medications infliximab and adalimumab.
A Brazilian study reports that adverse events (AEs) occurred in approximately two thirds of patients with Crohn’s disease (CD) who were taking the anti-tumor necrosis factor (anti-TNF) medications infliximab and adalimumab, but there were no significant differences in AEs between patients receiving the 2 drugs, and no difference between treatment discontinuation and mortality rates between patients receiving adalimumab and infliximab. The study, published in Arquivos de Gastroenterologia by Mariella Bau and colleagues, is the first detailed report on CD patients receiving anti-TNF therapy in Brazil.
Although anti-TNF drugs are highly successful treatments for autoimmune diseases like CD, they are associated with numerous AEs, including opportunistic infections, upper respiratory tract infections, and injection-site reactions. Infliximab and adalimumab are the most commonly used anti-TNF treatments in Brazil, but there has been little research exploring safety and the differences in AEs associated with these drugs among Brazilian patients with CD. The researchers therefore conducted this study in 130 southern Brazilian patients with CD (68 taking infliximab and 62 taking adalimumab) between January 2008 and April 2016. The patients were 16 to 75 years of age, with a median disease duration of approximately 5 years. Approximately 50% of patients had perianal CD, and more than 80% were taking combination therapy; a third had had a previous intestinal resection. There were no significant differences between the 2 groups in all variables analyzed.
Researchers found that:
Overall infectious AEs occurred in 29.4% of patients taking infliximab and 43.5% of patients taking adalimumab (P =0.094). A significant statistical difference was seen in the prevalence of infusion reactions (P = 0.016; more prevalent in patients receiving infliximab), headache (P = 0.004; more prevalent in patients receiving adalimumab), and injection-site reactions (P = 0.004; more prevalent in patients receiving adalimumab).
Rare but serious AEs were also identified:
Treatment discontinuation also did not differ between the 2 groups: 32.4% of patients receiving infliximab and 32.3% of the patients receiving adalimumab (P = 0.991). One patient died as a result of central permanent catheter infection and sepsis due to short bowel syndrome and total parenteral nutrition during adalimumab treatment. The authors note that the 4 cases of TB were probably cases of latent TB reactivation and were all treated with antibiotic therapy before resuming anti-TNF treatment. They conclude that there was no direct relation between adalimumab and the 1 case of malignancy and that the adalimumab patient who died due to a severe central line sepsis had malnutrition and combined immunosuppression.
The authors note that their findings may suggest a class effect of anti-TNF agents in terms of safety in CD management, and say there is a need for a prospective study aiming to assess this comparison. However, they conclude that their findings on AEs are in accordance with phase 3 studies for both drugs. “The strength of our study is based on the fully homogenous patient groups used for comparison, [which] reflects [the] real-life practice of our unit, using [adalimumab] and [infliximab] in equal proportions and for similar patients.”